Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Having stomach problem. Taking atenolol for blood pressure and enteric-coated aspirin. Diagnosed as lactose intolerant

Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
Over the past two months I have had some stomach issues that my doctor and I have been working on. It is not new; I have had some disquiet before. I had a stroke in May 2011 and a regular (325MG) enteric-coated aspirin daily was prescribed as an important preventive measure. I also take a simvastatin and enalapril and atenolol for blood pressure control. My current problems started around Christmas this year. My doctor thinks it unlikely that aspirin is the culprit since I tolerated it so well for nineteen months and I always take it with food. Then, last week I was diagnosed as lactose intolerant, a possible cause of the moderate indigestion. I received a 31 reading on a scale of 0-18. He said it would take about four to six weeks for a change in diet to really feel truly better. Is aspirin a likely or unlikely culprit, or should I stay with it for obvious reasons? Does calming the lactose take four -six weeks of being careful and recalibrating the system? Should I just move calmly forward, not worry about minor setbacks, take the aspirin for safety, and see what happens. Stopping the aspirin for two weeks is probably not a good idea, at least yet. Am I getting prudent advice from my doctor.?
Posted Tue, 26 Mar 2013 in Digestion and Bowels
Answered by Dr. Nsah Bernard 26 minutes later

Thanks for posting on XXXXXXX
I am I also of your doctor's opinion that aspirin is not the culprit. Aspirin in long term use (higher dosage especially) can result to peptic ulcer diseases, stomach bleeding, tinnitus (which are the most common side effects). Your lactose intolerance must have developed independently of your taking of aspirin. Infections usually can spark the onset of lactose intolerance and you probably contracted one around December or had an intestinal diseases which lead to you having the intolerance.
I suggest you should stay calm and follow your doctor's advise as he seems to be taking the right steps towards handling your problem. There is no reason to stop the aspirin, but it is also possible to lower the dosage to say 75-100mg daily as the stroke episode has subsided and lower doses are more tolerable.

Hope this information helps and wish you the best
Dr Bernard
Above answer was peer-reviewed by
Follow-up: Having stomach problem. Taking atenolol for blood pressure and enteric-coated aspirin. Diagnosed as lactose intolerant 18 hours later

Thank you for your thoughtful reply. It is good to have your opinion that the aspirin is not the prime cause right now of the stomach discomfort. And I am assuming that you feel with my doctor that stabilization can take four to six weeks, just to get the system back on line. (Yes?)

I was interested in your observation about my aspirin dosage. I currently take two baby aspirins (81 mg) in the morning, two at night. Am I reading you correctly that I could receive the same protection, no lessening of the positive effect of the aspirin, buy taking, say, one baby aspirin in the morning and one at night, cutting the dose in half to 162 mg daily? This might be worth adding to the healing process if it provides the same protection and you think 325 mg daily could be an added factor. Maybe it is not right now, but I could still reduce and be safe. One wants to be careful with the aspirin regimen; too much is unnecessary, not enough can be deadly. Appreciate your thoughts greatly.
Answered by Dr. Nsah Bernard 54 minutes later
Thanks for updating.
Yes I agree with your doctor that it might take about 4-6 weeks for system to be stabilized. Aspirin dosage is aimed both as therapy for an ischemic stroke and as preventive. When therapy has been achieved and your doctor feels your treatment has been achieved the aspirin now could be stepped down to baby dosage of 81 mg. Personally after treating patients for stroke for a few weeks, baby aspirin 81mg is given as life time preventive treatment. 1 tablet daily of 81mg Aspirin is appropriate to maintain correct preventive therapy. In your case you could step down to dosage of between 75-100mg after completion of few weeks of 325mg daily.

Hope this helps
Dr Bernard
Above answer was peer-reviewed by
Follow-up: Having stomach problem. Taking atenolol for blood pressure and enteric-coated aspirin. Diagnosed as lactose intolerant 27 hours later
Dear Dr. Bernard:

Thank you form your careful follow up and useful information. I believe I can incorporate it into my plan to attack the lactose intolerance issue over the next four to six weeks, while reducing the aspirin dosage and still achieving preventive protection. I think it is now a matter of remaining focused, dealing with periods of not feeling 100%, knowing the aspirin therapy will still work at the lower dosage, and getting better, I hope. One final question. Among the other meds I take, atenolol and enalapril (ten years each), and simvastatin (two years), are any of them likely to cause in gastric problems? I think we are zeroing in on the lactose, I am just making sure. Tests have been done to rule our celiac disease and hpylori presence. Then I think I am on my way. Thank you so much!
Answered by Dr. Nsah Bernard 19 minutes later
Hello and thanks for updating,
Atenolol and enalapril are not known to cause any gastric problems and since you have been with them for ten years, they will hardly be the source of your problems.
Nice to know that celiac disease and H. pylori have been ruled out.
Hope the cause is found soon and appropriate treatment establish.

Wish the best
Dr Bernard

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor